Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 40, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 1, 2013, 1:58 PM EDT for Brevard County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2013, 1:58 PM EDT (17:58 UTC)
- Expired
- Jul 1, 2013, 2:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 5 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:01 PM EDT | TSTM WND GST 41 | Melbourne, FL | WIND GUST FROM ASOS AT MELBOURNE INTERNATIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482
WUUS52 KMLB 011758
SVRMLB
FLC009-011830-
/O.NEW.KMLB.SV.W.0040.130701T1758Z-130701T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT MON JUL 1 2013
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BREVARD COUNTY IN FLORIDA
* UNTIL 230 PM EDT.
* AT 156 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PALM BAY...AND MOVING NORTH
AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
CAMP HOLLY FISH CAMP...MELBOURNE BEACH...WEST MELBOURNE...
INDIALANTIC...MELBOURNE AIRPORT...MELBOURNE...INDIAN HARBOUR
BEACH...SATELLITE BEACH...SUNTREE...PATRICK AIR FORCE BASE AND
VIERA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2800 8054 2813 8061 2812 8061 2797 8053
2795 8054 2796 8074 2828 8077 2828 8066
2822 8063 2828 8061 2828 8060 2813 8057
2803 8053 2800 8053
TIME...MOT...LOC 1758Z 187DEG 29KT 2804 8064
$$
WEITLICH1 follow-up statement
577
WWUS52 KMLB 011828
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT MON JUL 1 2013
FLC009-011837-
/O.EXP.KMLB.SV.W.0040.000000T0000Z-130701T1830Z/
BREVARD-
228 PM EDT MON JUL 1 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BREVARD COUNTY WILL
EXPIRE AT 230 PM EDT...
THE SEVERE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED
THE WARNING AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER DANGEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS GUSTS
WILL STILL OCCUR WITH THIS STORM.
LAT...LON 2800 8054 2813 8061 2812 8061 2797 8053
2795 8054 2796 8074 2828 8077 2828 8066
2822 8063 2828 8061 2828 8060 2813 8057
2803 8053 2800 8053
TIME...MOT...LOC 1827Z 187DEG 29KT 2827 8061
$$
WEITLICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:37 AM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 1, 9:37 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 937 AM EDT MON JUL 1 2013 .DISCUSSION... ...A FEW STRONG STORMS AGAIN THIS AFTERNOON... ...WET PATTERN INTO MID WEEK BEFORE TURNING DRIER... TODAY...RATHER ANOMALOUS TROUGH ALOFT FROM THE MID SECTION OF THE COUNTRY INTO THE GULF OF MEXICO...COMBINED WITH BROAD LOW PRESSURE AND A FRONT OVER THE SOUTHEAST STATES...WERE PROVIDING A DEEP... MOIST SOUTHERLY WIND FLOW. THIS HAS RESULTED IN A HIGH COVERAGE OF SHOWERS AND LIGHTNING STORMS THE PAST FEW DAYS AND EXPECT THIS TO BE THE CASE AGAIN TODAY. THE LOCAL AREA WAS IN THE DIVERGENT RIGHT REAR QUADRANT OF JET OVER THE SOUTHEAST STATES AND WILL REMAIN SO THROUGH THE DAY. THIS WAS PRODUCING CONSIDERABLE MID/HIGH LEVEL DEBRIS CLOUDINESS...WHICH SOMETIMES PUTS THE KIBOSH ON HIGH POP DAYS. HOWEVER...THE LOW LEVEL WIND FLOW IS QUITE STRONG FOR THIS TIME OF THE YEAR WHICH WILL PRODUCE ENHANCED CONVERGENCE. ALSO EXPECT AT LEAST A SHORT PERIOD OF PARTIAL CLEARING TO WORK UP FROM THE SOUTH. SO WITH THE DIVERGENCE ALOFT IN PLACE IN A MOIST ENVIRONMENT WITH DECENT LOW LEVEL WIND FIELDS...THINK THAT THERE WILL BE A FEW MARGINALLY SEVERE STORMS AGAIN THIS AFTERNOON IN THE MOST HEATED AREAS. DO NOT SEE ANYTHING IN THE CURRENT FORECAST THAT NEEDS UPDATING. && .AVIATION...A FEW AREAS OF MVFR CEILINGS HAVE BEEN OCCURRING THIS MORNING BENEATH RATHER EXTENSIVE MID/HIGH CLOUD CANOPY...WHICH IS INDICATIVE OF A VERY MOIST AIR MASS. THINNING OUT OF THE HIGHER CLOUD DECK WILL ALLOW FOR ENOUGH DAYTIME HEATING TO GENERATE A HIGH COVERAGE OF SHOWERS/STORMS AGAIN. SOME WILL BE STRONG AND PRODUCE A BRIEF PERIOD OF IFR WITH TORRENTIAL DOWNPOURS/GUSTY WINDS 35 KNOTS OR GREATER/FREQUENT LIGHTNING STRIKES. A FEW CELLS SHOULD DEVELOP BY EARLY AFTERNOON BUT THE STRONGEST STORMS ARE EXPECTED IN THE MID TO LATE AFTERNOON. && .MARINE... TODAY-TONIGHT...A BREEZY SOUTHERLY WIND FLOW WILL PRODUCE POOR CONDITIONS FOR SMALL CRAFT AND WILL MAINTAIN EXERCISE CAUTION HEADLINE FOR ALL ZONES. AS HAS BEEN THE CASE THE PAST FEW DAYS...STORMS WITH GUSTY WINDS 35 KNOTS OR GREATER ARE EXPECTED DURING THE AFTERNOON AND EVENING. SO ANY SMALL CRAFT THAT HAVE VENTURED INTO THE ATLANTIC OR INLAND WATERS SHOULD BE PREPARED TO MOVE TO SAFE HARBOR BY EARLY AFTERNOON. .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && FORECASTS...LASCODY IMPACT WX...WEITLICH
Hazardous weather outlook, Jul 1, 11:17 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1117 AM EDT MON JUL 1 2013 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-012300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1117 AM EDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... NUMEROUS TO WIDESPREAD SHOWERS ARE EXPECTED TO DEVELOP AND MOVE QUICKLY NORTH TO NORTHEAST ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON. WHILE THE EAST COAST SEA BREEZE IS NOT EXPECTED TO FORM TODAY...HIGH AVAILABLE MOISTURE COMBINED WITH MID TO UPPER LEVEL AREAS OF LIFT AND INSTABILITY WILL GENERATE SCATTERED LIGHTNING STORMS OVER THE AREA. A FEW STORMS MAY BECOME STRONG LATER TODAY WITH THE PRIMARY THREATS BEING FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS IN EXCESS OF 50 MPH. STORM MOTION WILL BE TOWARD THE NORTH TO NORTHEAST AROUND 30 TO 35 MPH. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD REMAIN AWARE THAT STORMS MAY APPROACH RAPIDLY FROM THE SOUTH. BE PREPARED TO MOVE INSIDE A STURDY BUILDING WELL BEFORE STORMS APPROACH YOUR AREA. .FLOOD IMPACT... NUISANCE FLOODING WILL BE POSSIBLE IN LOW SPOTS AND ON ROADWAYS. A QUICK ONE TO TWO INCHES OF RAIN MAY OCCUR IN AN HOUR OR LESS AS WIDESPREAD SHOWERS AND SCATTERED STORMS WITH MODERATE TO HEAVY RAINFALL PREVAIL THROUGH THE DAY. .RIP CURRENT IMPACT... RIP CURRENT RISK WILL BE LOW TO MODERATE ALONG AREA BEACHES TODAY. STRONG SOUTHERLY WINDS WILL GENERATE AN OFFSHORE MOVING CURRENT THAT WILL COMBINE WITH A HIGH ASTRONOMICAL TIDE TO ENHANCE THE PULL OF ANY RIP CURRENTS THAT MAY DEVELOP. THE THREAT WILL BE HIGHEST BETWEEN 12:30 PM AND 7:00 PM DUE TO TIDAL EFFECTS. CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS AND ALWAYS SWIM AT GUARDED BEACHES. .MARINE THUNDERSTORM GUST IMPACT... STRONG SOUTH TO SOUTHWEST WINDS ALOFT WILL ALLOW SCATTERED LIGHTNING STORMS TO MOVE NORTH TO NORTHEAST UP TO 30 TO 35 MPH. WHILE THE WINDS WILL PREVENT THE FORMATION OF THE EAST COAST SEA BREEZE... THEIR RAPID MOTION WILL GIVE THEM A MODERATE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS OVER INLAND LAKES AS WELL AS COASTAL WATERWAYS. .WIND AND SEA IMPACT... SOUTHERLY WINDS BETWEEN 15 TO 20 KNOTS WILL PREVAIL OVER THE WATERS THROUGH MID AFTERNOON BEFORE GRADUALLY DIMINISHING BY SUNSET. WHILE THE OFFSHORE WIND COMPONENT WILL LIMIT WAVE GROWTH...IT ALSO WILL GENERATE CHOPPY SHORT PERIOD WIND WAVES WITHIN A FEW MILES OF THE COAST. WAVES 3 TO 5 FEET NEARSHORE AND 4 TO 6 FEET OFFSHORE WITH DOMINANT PERIODS AT OR BELOW 7 SECONDS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWER AND THUNDERSTORM CHANCES WILL REMAIN HIGH THROUGH MIDWEEK AND WILL THEN DIMINISH AS THE PREVAILING FLOW GRADUALLY SHIFTS TO THE SOUTHEAST. A FEW STRONGER STORMS WILL BE POSSIBLE EACH AFTERNOON WITH THE PRIMARY THREATS BEING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW/WEITLICH
In the hours before
Special weather statement, Jul 1, 1:02 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
102 PM EDT MON JUL 1 2013
FLZ047-054-011745-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
102 PM EDT MON JUL 1 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHEASTERN BREVARD COUNTY...CENTRAL INDIAN RIVER COUNTY...
* UNTIL 145 PM EDT.
AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 10 MILES SOUTHWEST OF
POINTE WEST...MOVING NORTH AT 25 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MICCO AND FELLSMERE.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2756 8073 2793 8077 2793 8052 2783 8048
2756 8047
TIME...MOT...LOC 1701Z 184DEG 23KT 2758 8063
WEITLICHSpecial weather statement, Jul 1, 1:05 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT MON JUL 1 2013
FLZ058-011745-
OKEECHOBEE-
105 PM EDT MON JUL 1 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER CENTRAL OKEECHOBEE COUNTY...
* UNTIL 145 PM EDT.
AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 9 MILES SOUTHWEST OF
OKEECHOBEE...MOVING NORTH AT 30 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2721 8095 2721 8097 2723 8099 2726 8101
2729 8100 2730 8102 2733 8105 2736 8104
2738 8107 2752 8108 2751 8074 2720 8081
2720 8082 2715 8087
TIME...MOT...LOC 1705Z 185DEG 24KT 2717 8093
WEITLICHSpecial weather statement, Jul 1, 1:37 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
137 PM EDT MON JUL 1 2013
FLZ047-011830-
SOUTHERN BREVARD COUNTY-
137 PM EDT MON JUL 1 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHEASTERN BREVARD COUNTY...
* UNTIL 230 PM EDT.
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES WEST OF MICCO...
MOVING NORTH AT 30 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE PALM BAY...MELBOURNE...AND SUNTREE.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS
TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE
SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2785 8046 2787 8048 2782 8051 2782 8079
2828 8083 2827 8065 2822 8063 2827 8061
2827 8060 2807 8055 2806 8054 2802 8053
2797 8050 2797 8049 2786 8044
TIME...MOT...LOC 1735Z 179DEG 25KT 2785 8062
WEITLICHThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:02 PM EDT | Special Weather Statement | MLB | Indian River | 43 min |
| Jul 1, 1:05 PM EDT | Special Weather Statement | MLB | Okeechobee | 40 min |
| Jul 1, 1:37 PM EDT | Special Weather Statement | MLB | Brevard | 53 min |
| Jul 1, 1:42 PM EDT | Special Marine Warning | MLB | 63 min | |
| Jul 1, 2:23 PM EDT | Special Marine Warning | MLB | 82 min | |
| Jul 1, 2:30 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
| Jul 1, 2:31 PM EDT | Special Weather Statement | MLB | Orange, Osceola | 59 min |
| Jul 1, 2:36 PM EDT | Special Weather Statement | MLB | Brevard | 39 min |
| Jul 1, 2:37 PM EDT | Special Weather Statement | MLB | Okeechobee | 23 min |
| Jul 1, 2:50 PM EDT | Special Weather Statement | MLB | Okeechobee | 40 min |
| Jul 1, 3:05 PM EDT | Special Weather Statement | MLB | Seminole | 40 min |
| Jul 1, 3:33 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 42 min |
| Jul 1, 3:49 PM EDT | Special Marine Warning | MLB | 86 min | |
| Jul 1, 4:10 PM EDT | Special Marine Warning | MLB | 95 min | |
| Jul 1, 4:11 PM EDT | Special Weather Statement | MLB | Volusia | 49 min |
| Jul 1, 4:48 PM EDT | Special Weather Statement | MLB | Saint Lucie | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.